Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 228, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 7, 2006, 3:52 PM EDT for Yadkin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2006, 3:52 PM EDT (19:52 UTC)
- Expired
- Aug 7, 2006, 4:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1301 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:16 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 7, 3:16 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT MON AUG 7 2006 .SHORT TERM /TONIGHT THROUGH TUESDAY/... MORNING CONVECTION HAS STABILIZED MUCH OF THE FCST AREA AND MOST STORMS ARE FORMING TO THE WEST AND SOUTH OF OUR REGION THIS AFTERNOON. THIS ACTIVITY WAS MOVING SE SO BEST CHCS OF STORMS THIS EVENING WILL BE IN THE WEST. DEEP NW ALOFT AND RELATIVELY STABLE AIR WILL INHIBIT CONVECTION FROM ABOUT ROA EAST THIS EVENING. WESTERN SLOPES COULD REMAIN ACTIVE OVERNIGHT AS MORE ENERGY ASSOC WITH FRONTAL BNDRY DROPS SE OUT OF THE OHIO VALLEY. LIKE TODAY CONTINUING DEEP NW FLOW ALOFT WILL KEEP THE BEST ACTION IN THE WEST. SAME PATTERN CONTINUES TMRW AS FRONTAL BNDRY APPROACHES. DAYTIME HEATING WILL FIRE UP CONVECTION ALONG LEE TROF IN THE EAST. JUST A MATTER OF WHERE IT SETS UP. MORE THAN LIKELY IT WILL BE JUST EAST OF THE FCST AREA. RAIN AND CLOUDS KEPT SOME AREAS IN THE 70S AND LOWER 80S THROUGH EARLY THIS AFTERNOON. AREAS LIKE SOUTHSIDE VA HAD MORE SUN WHICH ALLOWED TEMPERATURES TO WARM INTO THE LOWER 90S. COULD SEE THE SAME TEMPERATURE PATTERN ON TUESDAY. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... FRONTAL BOUNDARY TO SLOWLY PUSH THROUGH THE AREA TUESDAY NIGHT WHILE HIGH PRESSURE TAKES RESIDENCE IN NE USA. AT LEAST THAT WAS WHAT THE 06Z MODELS WERE SHOWING. 12Z NAM-WRF AND GFS NOT PUSHING BOUNDARY AS FAR SOUTH AS PREVIOUS RUNS. MODELS PREDICTING 850 BOUNDARY TO BECOME STATIONARY NEAR THE VA/TN-VA/NC BORDER WITH A WAVE RIDING ALONG IT ON WEDNESDAY. BULK OF PRECIP TO FALL IN SW VA (MTN EMPIRE) AND NW NC HIGHLANDS. WITH DRY AIR FILTERING INTO THE REGION TUESDAY NIGHT AND WEDNESDAY...I AM THINKING MODELS ARE TO BULLISH WITH AMOUNTS AND SHOULD WILL REMAIN SPOTTY AND LIGHT IF IT DOES RAIN. WENT AHEAD AND ADDED 20/30 POPS IN SW CWA. FROM THURSDAY THROUGH MONDAY...WENT WITH HPC GUIDANCE WHO FAVORED THE ECMWF. A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT AND MOVE THROUGH THE REGION FRIDAY NIGHT/SATURDAY. NEAR NORMAL TEMPERATURES CAN BE EXPECTED UNTIL THE FRONTAL PASSAGE THIS WEEKEND. && .AVIATION... RAIN IS DIMINISHING OVER THE CENTRAL PART OF THE FCST AREA AND FIRING UP IN THE FAR SW AND TO THE SOUTH OF THE FA WHERE ATMOSPHERE IS UNSTABLE. AMONG TAF SITES THINK DAN HAS THE BEST CHC OF TSTMS THIS AFTN...BUT REALLY THINK IT WILL BE SOUTH OF THERE. NEXT DECENT CHC OF CONVECTION IS LATE TONIGHT IN THE WEST AS SIGNIFICANT FRONTAL BNDRY PRESSES SOUTH. UPSLOPE NW FLOW WILL ENHANCE CHCS OF TSTMS ON THE WESTERN SLOPES...AND LIKE TODAY LIMIT CONVECTION ELSEWHERE THRU 18Z TMRW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/RCS/JS
Hazardous weather outlook, Aug 7, 3:46 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 346 AM EDT MON AUG 7 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080800- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 346 AM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT. SOME OF THE STORMS MAY PRODUCE ISOLATED STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR ON TUESDAY AND AGAIN BY WEEKS END. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 7, 10:44 AM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 AM EDT MON AUG 7 2006 WVZ042-043-071600- MERCER-SUMMERS- INCLUDING THE CITIES OF...BLUEFIELD...HINTON 1044 AM EDT MON AUG 7 2006 ...PERIODS OF HEAVY RAIN IN SOUTHEAST WEST VIRGINIA... HEAVY RAIN WAS PERSISTING OVER PORTIONS OF SOUTHEAST WEST VIRGINIA THIS MORNING. HEAVY RAIN SHOWERS AND THUNDERSTORMS WERE TRACKING SOUTHEAST FROM RALEIGH COUNTY INTO WESTERN PORTIONS OF MERCER AND SUMMERS COUNTIES. RAINFALL RATES OF NEARLY AN INCH AN HOUR WERE OCCURRING NORTH AND WEST OF PRINCETON. BASED ON RADAR ESTIMATES...SOME LOCATIONS HAVE RECEIVED AN INCH AND A HALF OF RAINFALL SINCE 8AM...AND ADDITIONAL STORMS WERE FORMING AND MOVING TOWARD THE REGION. USE CAUTION IF DRIVING THROUGH THIS AREA THIS MORNING. SOME MINOR FLOODING OF ROADWAYS...WHERE DRAINAGE IS POOR...WILL MAKE TRAVEL HAZARDOUS THROUGH AT LEAST MIDDAY.
Local storm report, Aug 7, 3:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG HAYS 36.25N 81.12W
08/07/2006 WILKES NC LAW ENFORCEMENT
TREE DOWN ON AIRPORT RD.
&&
HYSELLSpecial weather statement, Aug 7, 3:45 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT MON AUG 7 2006 NCZ020-072015- YADKIN NC- 345 PM EDT MON AUG 7 2006 AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF YADKINVILLE...OR ABOUT OVER BUCK SHOALS...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BUCK SHOALS AT 350 PM EDT...YADKINVILLE AT 355 PM EDT...LONE HICKORY AT 410 PM EDT...AND COURTNEY AT 415 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO 45 MPH IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 52 min |
| Aug 7, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 60 min |
| Aug 7, 7:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 63 min |
| Aug 7, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.